Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 31, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 16, 2004, 7:32 PM EDT for Claiborne County, Tennessee. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2004, 7:32 PM EDT (23:32 UTC)
- Expired
- May 16, 2004, 8:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Claiborne County, TN
The radar
The Knoxville radar (KMRX), 37 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 7:45 PM EDT | TSTM WND DMG | Springdale, TN | SEVERAL TREES AND POWER LINES DOWN ALONG LONE MOUNTAIN RD AT SPRINGDALE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
321 WUUS54 KMRX 162332 SVRMRX TNC025-170015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 732 PM EDT SUN MAY 16 2004 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAIBORNE COUNTY IN EAST TENNESSEE * UNTIL 815 PM EDT * AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF HOWARD QUARTER...OR 11 MILES NORTH OF RUTLEDGE...MOVING NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOWARD QUARTER AROUND 740 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. LAT...LON 3632 8376 3640 8338 3659 8341 3660 8382 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:30 PM EDT, 5 hours 2 minutes earlier.
Area forecast discussion, May 16, 2:30 PM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 230 PM EDT SUN MAY 16 2004 .SHORT TERM (TONIGHT AND MONDAY)...THUNDERSTORMS CONTINUING TO DEVELOP OVER THE AREA THIS AFTERNOON AS A RESULT OF A STALLED FRONTAL BOUNDARY ACROSS TENNESSEE. THERE IS LITTLE IN THE WAY OF UPPER LEVEL SUPPORT BUT THE LOWER ATMOSPHERE REMAINS WEAKLY UNSTABLE AND WITH SUFFICIENT LOW LEVEL MOISTURE...EXPECT THUNDERSTORMS TO CONTINUE OVER THE AREA FOR MUCH OF THE EVENING. THUNDERSTORMS ARE EXPECTED TO DECREASE AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING. HOWEVER...SHOWERS AND THUNDERSTORMS WILL REFORM OVER THE AREA ON MONDAY WITH THE BOUNDARY REMAINING IN THE VICINITY AND THE AIR MASS DESTABILIZING ONCE AGAIN. .LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE FORECAST AREA THROUGHOUT THE WEEK... AS HIGH PRESSURE BUILDS ACROSS THE SOUTHEAST WITH ZONAL FLOW ALOFT. AS A RESULT...THINK THAT DIURNALLY-DRIVEN ISOLATED CONVECTION WILL CONTINUE EACH DAY DURING THE AFTERNOON AND EVENING...ESPECIALLY ACROSS THE HIGHER ELEVATIONS. ANOTHER WEAK COLD FRONT WILL SLOWLY MOVE TOWARD THE FORECAST AREA ON TUESDAY...BUT IT SHOULD BECOME STATIONARY ACROSS THE OHIO RIVER VALLEY WITH A STRONG RIDGE ENTRENCHED OVER THE SOUTHEAST. YET ANOTHER WEAK COLD FRONT WILL APPROACH THE FORECAST AREA ON FRIDAY...BUT THIS ONE WILL ALSO LIKELY STALL-OUT ACROSS THE OHIO RIVER VALLEY WITH THE RIDGE HOLDING FIRM OVER THE SOUTHEAST. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA, TN 63 80 63 83 / 40 40 30 30 KNOXVILLE, TN 62 80 62 82 / 40 40 30 30 BRISTOL, TN 59 79 60 82 / 40 40 30 30 OAK RIDGE, TN 61 79 61 81 / 40 40 30 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB/DMG
Hazardous weather outlook, May 16, 5:30 AM EDT, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 530 AM EDT SUN MAY 16 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-171000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 530 AM EDT (430 AM CDT) SUN MAY 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A WEAK FRONT WILL REMAIN NEARLY STATIONARY ACROSS THE TENNESSEE VALLEY TODAY AND TONIGHT PRODUCING LIKELY CHANCES OF SHOWERS AND THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING. SOME OF THE STORMS MAY BECOME STRONG PRODUCING GUSTY WINDS UP TO 40 MPH...SMALL HAIL...HEAVY RAINS...AND FREQUENT LIGHTNING. ANY OUTSIDE ACTIVITIES WILL NEED TO MONITOR CLOSELY THE DEVELOPMENT OF STORMS...ESPECIALLY LATE THIS AFTERNOON AND TONIGHT. HOWEVER...NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... DAYTIME HEATING COMBINED WITH ABUNDANT MOISTURE WILL PRODUCE SCATTERED MAINLY AFTERNOON AND EVENING EACH DAY. THE BEST CHANCE OF STORMS WILL BE ACROSS THE HIGHER ELEVATIONS. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE PRODUCING LARGE HAIL...STRONG GUSTY WINDS...HEAVY RAINS...AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY THROUGH SATURDAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 5:19 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 26 min |
| May 16, 7:12 PM EDT | Severe Thunderstorm Warning | MRX | Union | 48 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.